Author Topic: Case (80)  (Read 16650 times)

0 Members and 1 Guest are viewing this topic.

Offline Qooryare

  • Newbie
  • *
  • Posts: 10
  • Points: +0/-0
  • Gender: Male
Case (80)
« on: December 09, 2011, 11:19:54 PM »
A 96-year-old female was admitted from a nursing home with complaints of abdominal pain, nausea and vomiting (N/V), dizziness, confusion and double vision for 5 days. She was discharged from the hospital just 4 days ago. Digoxin was started during that previous hospitalization for control of tachycardia in atrial fibrillation. One day prior to discharge, digoxin level was 1.8 mg/mL and digoxin dose was decreased to 125 mcg PO Q 48 hr.

Past medical history (PMH):
Hypertension, atrial fibrillation, coronary artery disease, stroke, congestive heart failure.

Medications:
Metoprolol, digoxin, ASA (aspirin), lisinopril, furosemide (Lasix), Coumadin (warfarin), esomeprazole (Nexium).

Physical examination:
In pain, combative and confused.
VSS.
Chest: Occasional bibasilar crackles.
Cardiovascular System: Clear S1 and S2, irregularly irregular rhythm, HR 101 bpm.
Abdomen: Soft, epigastric tenderness, no rebound, + BS.
Extremities: No edema.

What is the most likely diagnosis?
What would you do?




Offline Muraad

  • Newbie
  • *
  • Posts: 15
  • Points: +30/-0
  • Gender: Male
Re: Case (80)
« Reply #1 on: December 24, 2011, 05:08:16 AM »
Dx is digitalis toxicity due to Warfarin inhibtion of CYP450 resulting decreased metabolism of Digoxin.
What to do is to decrease dose of digitalis.

Offline Muraad

  • Newbie
  • *
  • Posts: 15
  • Points: +30/-0
  • Gender: Male
Re: Case (80)
« Reply #2 on: December 24, 2011, 04:53:00 PM »
I would add to the first answer that this pt is 92y/o and most likely has decreased kidney function, which results retaining more digitalis in the system. consider dehydration.
The second answer: as there was a decrease of the dose laready, I think that decreasing dose much more would work but if toxcicity continues then need digitallis toxicity Tx: stop digitalis, correct the K+ level, give Mg2+, and if need be use anti-dig Fab fagments. Still, I think that decreasing much more would solve the problem.

Offline Qooryare

  • Newbie
  • *
  • Posts: 10
  • Points: +0/-0
  • Gender: Male
Re: Case (80)
« Reply #3 on: January 03, 2012, 09:38:22 PM »
most likely diagnosis: digoxin toxicity.

what would you do:
   - stop digoxin.
   - monitor digoxin level .
   - control symptoms.
   - sitter in the room ( bed rest).

Offline Dr. Acromion

  • Newbie
  • *
  • Posts: 16
  • Points: +30/-0
  • Gender: Male
Re: Case (80)
« Reply #4 on: January 04, 2012, 08:40:58 PM »


Diagnosis ; Digoxin Toxicity

Typically, digoxin levels are considered therapeutic for heart rate control between 1.0 and 2.0 ng/mL. The patient in question had a history of plasma digoxin level of 1.8mg/ml, that's almost 1000 times more than the normal level (there are 1000 nanograms in 1 milligram)

Plan;
1. Stop degoxin
2. An ECG is done to check for irregular heart beats.
3. Blood tests will be done to check:

      -BUN and creatinine (which help reveal kidney function)
      -Digoxin level should be monitored.
      -Potassium level (if decreased which is very likely , potassium supplement must be prescribed)
      -Magnesium level.



 

New Case with "Foreign Accent syndrome"

Started by AdminBoard Health News and Events

Replies: 4
Views: 31163
Last post May 07, 2011, 09:55:27 PM
by drishak
Lifestyle choices may help treat mild case of obstructive sleep apnea

Started by Ahmed_07Board Topics in Healthcare

Replies: 0
Views: 33861
Last post December 29, 2013, 03:50:19 PM
by Ahmed_07
Malaria Case Management Coordinator - Horn of Africa (MENTOR)

Started by AdminBoard Medical Jobs & Trainings

Replies: 0
Views: 24362
Last post August 09, 2011, 09:01:01 PM
by Admin
Patients may mislead you to appraoch the diagnosis! True Case

Started by SOYDABoard Humanitarian Aid Organizations

Replies: 4
Views: 29658
Last post April 10, 2008, 02:20:54 PM
by Waxbaro!
Vacancy: Bi-Lingual Case Manager (Somali-English)

Started by AdminBoard Medical Jobs & Trainings

Replies: 0
Views: 25355
Last post October 31, 2010, 08:22:25 PM
by Admin